North Carolina, 2021

Flash Flood and Damaging Wind in North Carolina, July 10, 2021

July 10, 2021 · NWS RNK · 3 events in 2 counties and zones

A slow moving thunderstorm developed during the evening of July 10th. 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow moving thunderstorm developed during the evening of July 10th. Surface-based CAPE values ranged from 1500 to 2000 J/Kg, while Precipitable Water values were estimated to be around 1.6 inches. Light steering winds resulted in slow movement of this storm causing localized flash flooding and sporadic wind damage. Hilly terrain was also a factor in this event which, combined with rainfall rates from the storm as high as 5 inches per hour, resulted in rapid flow of water along the valley bottom where localized flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 4:59 PM EST, 1 minute earlier.

Area forecast discussion, Jul 10, 4:59 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
559 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A warm front will track north tonight ahead of low pressure
moving through the Ohio Valley. This will bring another round of
showers and thunderstorms to the region Sunday. Monday through
Thursday high pressure will cover the Mid Atlantic region and
the Carolinas, however the daily threat of showers and
thunderstorms will continue well into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 559 PM EDT Saturday...

...Showers and storms slowly diminish this evening as a warm front
lifts into the area. Much of the same conditions can be expected
Sunday...

Our weather pattern for the remainder of the weekend will be reliant
upon a warm front/quasi-stationary boundary lifting in from the
Tennessee River Valley/Virginia State Line and a deepening trough
over the central Plains region. On top of this, we will have a
strengthening area of high pressure off the Atlantic coast which
will nudge our frontal boundary further north while fending off our
trough to the west keeping activity isolated to scattered heading
into early next week.

Currently as of 555PM radar remains fairly active with two areas of
concern. One line of showers and storms continues to cruise through
the Roanoke metro area points north and east toward Bedford,
Lynchburg, and Amherst. This complex is starting to lose it's
intensity though as it works into an environment with SBCAPEs of
500j/kg or less and 0-6 km bulk effective shear values less than 25
kts. The other area of concern is a lone thunderstorm diving down
out of the southern West Virginia Coalfields into the Clinch River
Valley. This storm looks to hold it's course into Tazewell, Smyth,
and western portions of Bland Counties where CAPEs continue to
remain around 1500 j/kg with 0-6km bulk effective shear values
upwards of 30 kts. Any of these storms are likely to produce
frequent lightning, heavy rainfall, and gusty winds through the rest
of this evening.

Storm activity will start to die down after sunset as we lose the
heating of the day and the atmosphere starts to turn over. A few
leftover showers are possible through the overnight with the
boundary nearby. Areas where we see rain due have a chance at some
patchy dense fog overnight with lows in the low to mid 60s in the
west with mid to upper 60s out east. Dewpoint values will also
remain on the muggy side of things in the mid to upper 60s.

By Sunday, the front starts to push north and west of our area.
Despite being in the warm sector with dewpoints back around 70
degrees the better forcing will be found to the north across the
Delmarva back into north central West Virginia. 18z model sounding
from NAmnest and HRRR show a weakly capped environment with some dry
air aloft signifying scattered convection with the potential for
localized downburst. Current hi-res guidance continues to ping
MLCAPE values of 2000-2500 j/kg with steepening mid level lapse
rates of 6-7 degrees C/KM and bulk effective shear values of 25-30
kts.PWATS will also be on the order of 1.5 to 2.0 inches yielding
efficient rainfall from any convection that may develop. Per latest
model guidance confidence continues to increase in avoiding a
widespread severe weather event. A few storms are likely to be
strong with localized damaging winds and flash flooding concern
mainly along and west of the west of the Blue Ridge. A forecast very
similar to what we are seeing out there this evening. Storm activity
will wane by Sunday evening with the loss of daytime heating.

Confidence remains high for temperatures and winds. Moderate
confidence in regards to storm coverage and cloud cover with the
front nearby.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...

     Daily chances of showers and storms...

An area of upper level high pressure off the coast of the Carolinas
and an upper low/trough over the mid to upper Mississippi Valley,
will be the key players in the sensible weather across our region.
The position of the high and the low will help maintain a low level
flow of moisture off the Gulf of Mexico that will advect north, then
northeast into our region. While the best moisture will remain just
west of the region, there will be enough across our area so that
through daytime heating, we will see daily chances of afternoon and
early evening showers and storms across the region, especially
western sections.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...

     Daily chances of afternoon showers and storms continue with a
cold front arriving Friday into Saturday...

During this portion of the forecast, a compact area of low pressure
will race eastward from the central Rockies. This feature will help
to eject eastward the upper trough that will have been nearly
stationary across the Mississippi Valley. This upper trough and its
associated cold front will move towards and then across our region.
This is a transition that will take place from Wednesday into
Friday. Then on Saturday, a shortwave trough on the southern end of
the cold front will head northeast across our region. The result
will be increasing chances of daily afternoon showers and storms
Wednesday through Friday, with the best potential for a more robust
coverage across the region on Saturday.

Temperatures through the period will average right around normal for
this time of the year. Low temperatures will inch slightly higher
each day thanks to increasing dew points, but high temperatures will
inch lower thanks to more cloud cover and precipitation potential.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...

Scattered to broken VFR stratocumulus will lead to MVFR
ceilings and visibilities in -TSRA through this evening. This
will mainly affect the western mountains.

Mid level clouds will fill in overnight as a warm front lifts
from south to north across the area, and there may be some
sprinkles/isolated -SHRA around. Patchy MVFR to IFR fog is
likely late tonight into Sunday morning.

Average confidence for winds, ceilings and visibilities.

Extended Aviation Discussion...

Showers and thunderstorms will develop faster Sunday compared to
today with the region already in the warm sector. Showers and
thunderstorms will be stronger and may potentially have heavier
rain along and west of the Blue Ridge.

For Monday through Thursday, daily afternoon and evening
showers and thunderstorms will continue. On Monday and Tuesday
coverage will be more confined to the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...ET/SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
Hazardous weather outlook, Jul 10, 1:03 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
203 PM EDT Sat Jul 10 2021

NCZ001>003-018>020-VAZ007-009>018-WVZ042>044-507-508-111815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will produce very
heavy rain which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will again develop on Sunday through Sunday evening
and may produce damaging winds as well as very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ019-020-022>024-032>035-043>047-058-059-111815-
Stokes-Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 1:52 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Jul 10 2021

WVZ042-043-101930-
Mercer-Summers-
252 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS AND CENTRAL
MERCER COUNTIES...

At 252 PM EDT, a strong thunderstorm was located near Wenonah, or
near Matoaka, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hinton...
Athens...
Matoaka...
Pipestem...
Camp Creek...
Sandstone...
and Camp Creek State Park.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3753 8079 3744 8085 3734 8136 3742 8131
      3742 8128 3746 8131 3751 8121 3758 8119
      3759 8109 3761 8106 3764 8107 3772 8097
      3770 8091 3767 8090 3768 8088 3774 8092
      3777 8089 3782 8094 3784 8088 3784 8087
TIME...MOT...LOC 1852Z 251DEG 21KT 3751 8130

KK
Special weather statement, Jul 10, 2:07 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Sat Jul 10 2021

WVZ043-507-508-101945-
Western Greenbrier-Summers-Eastern Greenbrier-
307 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER AND
NORTH CENTRAL SUMMERS COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Babcock State
Park, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Trout...
and Frankford.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3826 8042 3789 8030 3781 8093 3782 8094
      3787 8081 3787 8075 3795 8081 3799 8077
      3799 8079 3802 8080 3804 8083 3806 8080
      3806 8082 3805 8084 3806 8087 3808 8089
      3810 8088 3808 8071 3827 8043
TIME...MOT...LOC 1907Z 251DEG 21KT 3800 8093

KK
Special weather statement, Jul 10, 2:18 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT Sat Jul 10 2021

VAZ007-010-011-WVZ042-102000-
Tazewell-Giles-Bland-Mercer-
318 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT  SOUTHWESTERN
GILES...NORTHEASTERN TAZEWELL...NORTHERN BLAND AND SOUTHERN MERCER
COUNTIES...

At 318 PM EDT, a strong thunderstorm was located over Bluefield,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Bastian...
Burkes Garden...
Oakvale...
and Ceres.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3708 8139 3725 8148 3743 8095 3717 8084
TIME...MOT...LOC 1918Z 251DEG 21KT 3720 8129

KK
Special weather statement, Jul 10, 2:32 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT Sat Jul 10 2021

VAZ011-WVZ042>044-102015-
Giles-Mercer-Summers-Monroe-
332 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
GILES...SUMMERS...NORTHEASTERN MERCER AND WESTERN MONROE COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Camp Creek,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hinton...
Athens...
Peterstown...
Camp Creek...
Pipestem...
Buck...
and Flat Top.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3771 8059 3741 8055 3739 8118 3758 8120
      3760 8114 3759 8109 3761 8106 3763 8107
      3765 8104 3768 8090 3767 8090 3769 8088
      3773 8066
TIME...MOT...LOC 1932Z 264DEG 32KT 3749 8107

KK
Special weather statement, Jul 10, 3:03 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Jul 10 2021

VAZ011-018-019-WVZ044-507-102100-
Giles-Craig-Alleghany-Eastern Greenbrier-Monroe-
403 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES AND
CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER
AND MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewisburg Airport to near Lindside to
Chapel. Movement was northeast at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
Ronceverte...
and Pembroke.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 7993 3764 8003 3760 8001 3738 8019
      3734 8026 3737 8033 3728 8050 3719 8078
      3715 8085 3717 8088 3718 8086 3719 8087
      3718 8090 3725 8097 3740 8076 3792 8038
TIME...MOT...LOC 2003Z 244DEG 46KT 3788 8037 3743 8070 3727 8091

RAB
Special weather statement, Jul 10, 3:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT Sat Jul 10 2021

VAZ011>019-022-023-WVZ044-102145-
Botetourt-Giles-Grayson-Pulaski-Wythe-Floyd-Montgomery-Craig-Roanoke-
Carroll-Alleghany-Monroe-
442 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...CRAIG...GILES...FLOYD AND CARROLL COUNTIES IN SOUTHWESTERN
VIRGINIA...BOTETOURT...ROANOKE AND ALLEGHANY COUNTIES IN WEST CENTRAL
VIRGINIA...SOUTHEASTERN WYTHE...GRAYSON...MONTGOMERY COUNTIES IN
SOUTHWESTERN VIRGINIA AND MONROE COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...THE CITY OF COVINGTON...THE CITY OF SALEM...THE CITY OF
RADFORD...THE CITY OF ROANOKE AND THE CITY OF GALAX...

At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Oriskany to near Pilot to near Flatridge.
Movement was southeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Pulaski...
and Vinton.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3696 8082 3711 8093 3718 8086 3727 8101
      3735 8085 3773 8066 3769 8030 3796 8000
      3786 7961 3776 7967 3768 7995 3747 7958
      3740 7981 3716 7992 3715 8011 3695 8014
      3665 8049 3666 8059 3656 8061 3659 8168
TIME...MOT...LOC 2042Z 313DEG 37KT 3761 8000 3704 8043 3669 8129

RAB

The radar

The Knoxville radar (KMRX), 145 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Watauga

When
July 10, 5:00 PM EST to 6:20 PM EST
Where
Watauga County, 1.4 mi ENE of Reese
Reported by
Mesonet
Coordinates
36.339, -81.797

A personal weather station (Weather Underground: KNCVILAS25) recorded 2.10 inches of rain that fell from a thunderstorm during an 80-minute period. Rainfall rates were observed to be as high as 3.5 inches per hour at one point during this storm. This was between a 5- and 10-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.

Flash Flood, Watauga

When
July 10, 6:00 PM EST to 9:30 PM EST
Where
Watauga County, 0.78 mi ENE of Reese to 0.86 mi ENE of Reese
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.335, -81.808

A slow-moving thunderstorm produced a radar-estimated 3.5 inches or rain during a 90-minute period along Beaverdam Road, which fell at rates as high as 5 inches per hour at times. This would be roughly a 100-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this heavy rain, possibly combined with a poor drainage issue, caused one lane of Beaverdam Road to buckle. Numerous stones at least six inches in diameter were also washed across Beaverdam Road and Moody Boulevard.

Thunderstorm Wind, Ashe

When
July 10, 6:08 PM EST
Where
Ashe County, 0.85 mi WSW of Fig
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.445, -81.614

Thunderstorm winds blew two trees down along Big Laurel Road and Highway 88 West.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969551, 969558, 971832.